Alert archive / Pennsylvania / Freeze Warnings in 2016
Freeze Warning 2, NWS State College, PA
NWS State College, PA issued this freeze warning at May 15, 2016, 1:00 PM EDT for 13 counties in Pennsylvania. It took effect at May 16, 2016, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2016, 1:00 PM EDT (17:00 UTC)
- In effect from
- May 16, 2016, 12:00 AM EDT
- Expired
- May 16, 2016, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 38 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WWUS71 KCTP 151700 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 100 PM EDT SUN MAY 15 2016 PAZ004>006-010>012-017-018-024-033-037-041-042-160100- /O.UPG.KCTP.FZ.A.0001.160516T0400Z-160516T1200Z/ /O.NEW.KCTP.FZ.W.0002.160516T0400Z-160516T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD... PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO... TROUT RUN...LAPORTE 100 PM EDT SUN MAY 15 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * TIMING...OVERNIGHT THROUGH THE HOURS JUST AFTER SUNRISE MONDAY. * POTENTIAL FOR SUB-FREEZING TEMPERATURES DURING THE GROWING SEASON. * IMPACTS...UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD BE PREPARED TO PROTECT SENSITIVE VEGETATION. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD PROTECT SENSITIVE CROPS AND VEGETATION AS THEY MAY BE KILLED IF LEFT UNCOVERED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WEATHER.GOV/STATECOLLEGE. && $$ LA CORTE
3 follow-up statements
368 WWUS71 KCTP 160037 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 837 PM EDT SUN MAY 15 2016 PAZ004>006-010>012-017-018-024-033-037-041-042-161200- /O.CON.KCTP.FZ.W.0002.160516T0400Z-160516T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD... PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO... TROUT RUN...LAPORTE 837 PM EDT SUN MAY 15 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY... * TEMPERATURES...AROUND TO 30 DEGREES. * TIMING...EARLY MONDAY MORNING. * IMPACTS...UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD BE PREPARED TO PROTECT SENSITIVE VEGETATION. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD PROTECT SENSITIVE CROPS AND VEGETATION AS THEY MAY BE KILLED IF LEFT UNCOVERED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WEATHER.GOV/STATECOLLEGE. && $$
327 WWUS71 KCTP 160814 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 414 AM EDT MON MAY 16 2016 PAZ004>006-010>012-017-018-024-033-037-041-042-161200- /O.CON.KCTP.FZ.W.0002.000000T0000Z-160516T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD... PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO... TROUT RUN...LAPORTE 414 AM EDT MON MAY 16 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * TIMING...EARLY THIS MORNING. * IMPACTS...UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD BE PREPARED TO PROTECT SENSITIVE VEGETATION. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD PROTECT SENSITIVE CROPS AND VEGETATION AS THEY MAY BE KILLED IF LEFT UNCOVERED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WEATHER.GOV/STATECOLLEGE. && $$ MARTIN
351 WWUS71 KCTP 161214 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 814 AM EDT MON MAY 16 2016 PAZ004>006-010>012-017-018-024-033-037-041-042-161315- /O.EXP.KCTP.FZ.W.0002.000000T0000Z-160516T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD... PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO... TROUT RUN...LAPORTE 814 AM EDT MON MAY 16 2016 ...FREEZE WARNING HAS EXPIRED... TEMPERATURES HAVE RECOVERED ABOVE FREEZING ACROSS THE REGION. THE FREEZE WARNING HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at May 15, 11:15 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 15, 11:15 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service State College PA 1115 AM EDT SUN MAY 15 2016 .SYNOPSIS... Windy and abnormally cold conditions will will continue today. The cold will continue overnight with a late season freeze likely in some western and northern higher elevations. A quick rebound in temperatures will occur Monday along with at least partial clearing. Increasing moisture will head our way from the Ohio River valley Tuesday into Wednesday ahead of a another weak frontal system. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Anomalously low heights aloft associated with a strong upper low will drive at least one more shortwave across the region this afternoon, keeping the shower activity going. despite being a little more than a month away from astronomical summer, we have had several reports of snow showers this morning. So far warm skin temps have meant little OR no accumulations and I have no reason to expect more than nuisance amounts at worst. Expect the extensive broken to overcast deck of strato cu with frequent passing showers to continue through about mid afternoon before some large scale weak subsidence starts to settle in the wake of the departing shortwave energy. The best chance for showers will be over about the northern 2/3 of the forecast area. This is one of, if not the coldest air masses for mid May to impact our region in the past 30 years. Today will almost certainly be the coldest day until next Fall, as temperatures at 850 mb bottom out at -4 to -7C, which is 2 to 3 standard deviations below normal. Ensemble mean 8h temps are supportive of max temps no better than the m40s across the nw mtns...to the m50s across the Lower Susq Valley. Tight pres gradient will result in frequent gusts in the 25-30mph range, making it feel even colder. Not a Chamber of Commerce May day for sure! && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... Very cold overnight Sunday into Monday, low moisture with PWs only around 0.25 of an inch. The surface high passes well to our south so it's not a good setup for radiational cooling...as many places will see at least a light breeze and sct-bkn cloud cover with continued sfc-850 mb mean wind from about 300-310 degrees. Still, the potential exists for a freeze over the higher terrain of the Allegheny Plateau with min temps fcst to be between 30-33F. Lows throughout the valleys of central and southern penn will be mainly between 33-37F...but the light wind and very dry air should minimize the threat for anything more than some patchy light frost in some of the more protected valleys. Record low mins are in jeopardy of being broken Monday morning throughout the central ridge and valley region of the state, and throughout the Susquehanna Valley. && .LONG TERM /MONDAY THROUGH SATURDAY/... Upper trof dropping through the Great Lakes is forecast to dominate regional weather early in the period. Trof is forecast to lift out starting around mid week with rising heights over the eastern U.S. expected late next week into the weekend. Temperatures rebound Monday back toward normal. Potentially a nice late afternoon high if the models are close to correct. A second, weaker trof moves into the region in the overnight Monday into Tuesday timeframe. This will increase our chance of showers again Tuesday...with a several hour period of steady light rain possible across southern penn. The frontal system will be dealing with very low moisture, precipitable water values will be close to -1 sigma below normal...and 850 mb temps will be hovering in the zero to +2C range as the precip arrives from the southwest. trimmed temps Tuesday by a few to several deg F based on the consensus of model guidance indicating ovc skies with the potential for strong wet-bulbing/cooling as the precip begins to fall into this dry and very chilly airmass. High temps Tuesday could struggle to reach the upper 40s if a steady light rain develops. other locations in central and nrn penn should be in the mid 50s...to near 60f in the Susq River Valley. The generally cool weather should dominate into Wednesday with the second front a surge of below normal air and heights. The longer range NAEFSBC and GEFSBC show the steady evolution of a ridge to our northwest and 850 mb temperatures rebounding toward normal in the Thursday to Friday timeframe. This should provide for relatively dry weather with cool nights and daytime highs close to normal. This could setup a nice late week and weekend. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... We are in a pattern more characteristic of mid winter with a cold windy northwest flow over the Gr Lakes providing plenty of low clouds and frequent rain and even snow showers. The area mainly north of I-80 will see MVFR ceilings with even some brief IFR possible in passing snow showers. Surface wind will gust in the 25-30kt range from 280-310 degrees this afternoon. Main question for tonight will be the extent to which the low clouds linger in the cold over-lake flow. Given the unseasonably cold NW flow pattern, we are leaning in favor of the cloudier outcome...especially over the NW. Outlook...Monday-Thursday 5/16-5/19 Mon...Becoming VFR/No significant wx. Tue...VFR/MVFR with rain developing across the srn 1/2 airspace. Wed...VFR/MVFR with sct showers. Thu...VFR/No significant wx. && .CLIMATE... Weather conditions in central Pennsylvania over the next 24 hours will likely be the coldest until next fall. Temperature departures will average between 15 and 25 degrees below normal on Sunday and 10 and 15 degrees below normal overnight Sunday into Monday morning. Here is a look at the daily record low maximum and record minimum temperatures: Site |Record low max 5/15|Record low min 5/16 Bradford |37 in 1959 |22 in 1973 Altoona |47 in 1959 |33 in 1984 State College |51 in 2002 |34 in 1956 Harrisburg |53 in 1959 |38 in 1973 Williamsport |48 in 1959 |33 in 1973 && .CTP WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Monday morning for PAZ004>006-010>012-017-018-024-033-037-041-042. && SYNOPSIS...La Corte/Lambert NEAR TERM...La Corte/Lambert SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...La Corte/Steinbugl CLIMATE...
Hazardous weather outlook, May 15, 4:38 AM EDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 438 AM EDT SUN MAY 15 2016 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-160845- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 438 AM EDT SUN MAY 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017-018-024-033-037-041-042-160845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 438 AM EDT SUN MAY 15 2016 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:23 AM EDT | Freeze Watch | CTP | Cambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more | 11 hr |
Nearby
Freeze Warnings in Pennsylvania, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.